Texas, 2010

Damaging Wind in Texas, July 11, 2010

July 11, 2010 · NWS AMA · 1 event in 1 county or zone

Thunderstorms produced strong wind gusts as they moved across the northern Texas Panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms produced strong wind gusts as they moved across the northern Texas Panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 5:29 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 11, 5:29 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT SUN JUL 11 2010

.AVIATION...
WIDESPREAD CONVECTION ALONG THE QUASI STATIONARY SURFACE TROF WILL
WREAK HAVOC WITH THE KAMA TAF THROUGH THE EVENING HOURS. A TEMPO
INCLUDING TSRA WITH GUSTY WINDS AND MVFR CIGS/VSBY WAS INCLUDED IN
THE INITIAL HOUR GIVING WAY TO SHOWERS AND VCTS FOR AN HOUR OR TWO
THEREAFTER. FARTHER NORTH...A CB WAS INCLUDED AT KDHT GIVEN THE
PROXIMITY TO THE STORM 30 MILES TO THE SOUTH BUT KGUY SHOULD BE FAR
ENOUGH REMOVED TO KEEP MENTION OUT OF THE TAF. OVERNIGHT...MID/HIGH
LEVEL CONVECTIVE DEBRIS ARE EXPECTED WITH PREVAILING VFR CONDITIONS.
ON MONDAY...A COLD FRONT WILL SLIP INTO THE NORTHERN ZONES BY EARLY
AFTERNOON...SHIFTING WINDS AROUND TO THE NORTH. SOUTH OF THE FRONT AT
KAMA...WINDS ARE FORECAST TO REMAIN FROM THE SOUTHWEST. DIURNAL
CONVECTION IS ANTICIPATED YET AGAIN SO CB REMARKS WERE INCLUDED AT
ALL THREE TERMINALS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT SUN JUL 11 2010/

DISCUSSION...
CONVECTION CHANCES THROUGH THE SHORT TERM PART OF THE FORECAST WILL
BE THE MAIN FORECAST CONCERNS.

SURFACE TROUGH HAS DIPPED INTO THE NORTHERN PANHANDLES AS OF
DISCUSSION TIME. ACROSS THE SOUTHERN AND SOUTHEASTERN TEXAS
PANHANDLE...DEWPOINTS ARE RUNNING IN THE MIDDLE TO UPPER 60S. THIS
COUPLED WITH TEMPS AOA 90 DEGREES HAS YIELD ATMOSPHERE TO BECOME
QUITE UNSTABLE WITH SBCAPES AROUND 4000 J/KG. LATEST GUIDANCE
SUGGESTS THUNDERSTORMS DEVELOPING ACROSS THE SOUTHERN TX PANHANDLE
LATE THIS AFTERNOON AND EVENING AND GIVEN DEGREE OF INSTABILITY...A
FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE. OTHERWISE...
UPPER LEVEL FLOW REMAINS OUT OF THE W TO NW INTO NIGHT. HELD ON TO
THE POPS ACROSS THE NORTHERN ZONES AS MOUNTAIN CONVECTION MAY BE
ABLE TO DRIFT INTO THE AREA. FORECAST FOR MONDAY MAY BECOME A LITTLE
MORE TRICKY DEPENDING ON WHERE THE BOUNDARY ENDS UP. OVERNIGHT
CONVECTIVE COMPLEXES COULD AID IN PUSHING THE FRONT A BIT FURTHER
SOUTH INTO THE PANHANDLES...AND THIS WILL PLAY A ROLE IN CONVECTIVE
COVERAGE TOMORROW. DECIDED TO THE HOLD ON TO THE SLIGHT END POPS
ACROSS THE AREA DURING THE DAYTIME...AND THEN STARTED TO TRIM BACK
POPS FROM THE NORTHWEST FOR MONDAY NIGHT AS UPPER LEVEL SHORTWAVE
TROUGH SWINGS THROUGH.

UPPER LEVEL RIDGE WILL SET UP ACROSS THE PANHANDLES TUESDAY INTO
WEDNESDAY ACROSS THE SOUTHERN PLAINS. THIS WILL BRING ABOUT
DECREASING PRECIP CHANCES ALONG WITH TEMPS ABOVE NORMAL FOR THIS
TIME OF YEAR. MIDDLE TO UPPER 90S WITH A FEW 100/S MIXED IN SEEM
REASONABLE FOR THE MIDDLE PART OF THE WEEK. LATEST GUIDANCE IN
PRETTY GOOD AGREEMENT ON THIS SCENARIO AND MAV/MEX NUMBERS WERE
GENERALLY ACCEPTED. UPPER LEVEL TROUGH LOOKS TO MOVE ACROSS THE
NORTHERN PLAIN STATES WEDNESDAY/THURSDAY...WITH BOUNDARY APPROACHING
THE AREA. SLIGHT END POPS WERE RETAINED FOR THURSDAY ACROSS THE
NORTH AND AREA WIDE ON THURSDAY NIGHT.

UPPER RIDGE SHOULD REMAIN THE PREDOMINANT FEATURE DURING THE
EXTENDED PART OF THE FORECAST. HOWEVER...WHERE THE CENTER OF THE
RIDGE SETS UP STILL REMAINS A BIT MORE UNCERTAIN. ANY WEAKNESS IN
THE RIDGE COULD YIELD A FEW STORMS DURING THE EXTENDED...BUT WILL
KEEP STATUS QUO IN THE GRIDS FOR NOW.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST DUE TO
RECENT RAINFALLS AND CONTINUED CHANCES OF SHOWERS AND STORMS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, Jul 11, 1:34 PM CST, 4 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT SUN JUL 11 2010

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
234 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. SOME OF THESE STORMS MAY BE STRONG OR SEVERE WITH
HAIL...STRONG WINDS AND VERY HEAVY RAIN BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY
AND MONDAY NIGHT AND AGAIN THURSDAY. A FEW STORMS MAY BECOME SEVERE
WITH HAIL...STRONG WINDS AND HEAVY RAIN BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN ISOLATED AREAS THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jul 11, 4:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT SUN JUL 11 2010

TXZ016-017-112315-
RANDALL TX-DEAF SMITH TX-
535 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR DEAF SMITH AND
RANDALL COUNTIES.

AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER BUFFALO LAKE...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JOHNSON
Special weather statement, Jul 11, 4:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SUN JUL 11 2010

TXZ010-015-112330-
HEMPHILL TX-WHEELER TX-
539 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR WHEELER AND HEMPHILL
COUNTIES.

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BRISCOE...
MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jul 11, 5:12 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT SUN JUL 11 2010

TXZ016-017-120000-
RANDALL TX-DEAF SMITH TX-
612 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DEAF SMITH AND
RANDALL COUNTIES.

AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTH OF DAWN...MOVING
NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JOHNSON
Special weather statement, Jul 11, 5:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT SUN JUL 11 2010

TXZ013-018-120000-
CARSON TX-ARMSTRONG TX-
614 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR ARMSTRONG AND CARSON
COUNTIES.

AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CLAUDE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JOHNSON
Special weather statement, Jul 11, 5:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT SUN JUL 11 2010

TXZ014-120015-
GRAY TX-
624 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR GRAY COUNTY.

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF LEFORS...
MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON
Special weather statement, Jul 11, 5:34 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT SUN JUL 11 2010

TXZ010-015-120015-
HEMPHILL TX-WHEELER TX-
634 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR WHEELER AND HEMPHILL
COUNTIES.

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF BRISCOE...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

JOHNSON

The radar

The Amarillo radar (KAMA), 65 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
July 11, 5:50 PM CST to 5:52 PM CST
Where
Moore County, 10.69 mi W of Four Way
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.690, -102.160

The public reported five inch diameter tree limbs that had been blown down about eleven miles west of Four Way Texas by the thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244114.